Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Extra long period & bruise that won't heal
avatar
An_249336 posted:
I had a baby 4 months ago and started on Nora-BE six weeks afterwards. I have had 3 periods since I gave birth, but this last one started before Thanksgiving and is still going. There is also a large bruise on my leg (I have no idea how I got it) that I've had since Thanksgiving or so and it hasn't healed at all. Could these two things be related? Are irregular periods normal after pregnancy? When I was on Yaz before I was pregnant, my periods were always pretty regular.
Reply
 
avatar
Anon_160335 responded:
Call your GYN and talk to him/her.
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: The most likely explanation for the poor cycle control is your current Nora-BE. Nora-BE is a generic version of Micronor. Both are called progestin only pills--also known as "minipills". They are frequently given to breastfeeding women, or to women who cannot tolerate the side effects of estrogen.

Most of our usual birth control pills (BCPs) contain both synthetic estrogen and synthetic progesterone/progestin. For example your prior BCP Yaz had 20 micrograms of estrogen and 3 milligrams of progestin (drospirenone). The combination of estrogen progestin improves cycle control so that there is less breakthrough bleeding. By contrast your current minipill has zero estrogen and .35 mg of progestin(norethindrone). Alas, minipills are great, and have few side effects, but are more prone to unpredictable cycles.

In terms of the bruise, there is no direct correlation between minipills and a coagulation problem. Minipills do have less of a risk for blood clots in the lungs/arm/heart because there is no estrogen. Yet they do not "thin out the blood" leading to easy bruising. One would be more likely to suspect a blood coagulation disorder if the woman was having bleeding with tooth brushing or other signs of a bleeding disorder.

Bottom line, let your OB or clinic that prescribed your Nora-BE know that you are having prolonged bleeding problems. Sometimes a woman can be switched back to a regular birth control pill (eg Yaz) once breastfeeding is really well established. Also let them know if you are noticing increased number of bruises or bleeding from other body sites. Even the regular use of aspirin or ibuprofen can have a blood thinning effect.

Congrats on your new baby!!

Yours,
Jane


Helpful Tips

how can a woman restore sensation in her nipples/breast?
since my last pregnancy in 2005, i have no sensation in my breast when stimulated. If anything, it hurts. I am 43 years old and I know I'm ... More
Was this Helpful?
0 of 1 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.